Pennsylvania, 2018

Damaging Wind in Pennsylvania, July 17, 2018

July 17, 2018 · NWS BGM · 1 event in 1 county or zone

A cold front moved across Pennsylvania and triggered an isolated severe thunderstorm in northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved across Pennsylvania and triggered an isolated severe thunderstorm in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 5:33 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 5:33 AM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
633 AM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front will move through the area today bring an end to
the showers and thunderstorms and relief from the heat and
humidity. High pressure behind the front will keep dry weather
in the area into the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak boundary lingering in the area continues to be the focus of
showers and thunderstorms in the soupy air. Instability being
added by an upper short wave swinging through. Cold front
enters western NY this morning and plods east, reaching the
western CWA around 12z. Short term models trigger additional
convection along the front. Last line of convection exits the
far southeast very late in the day. Chance for severe is
limited, especially in the central and western zones, due to a
lack of heating. Further east and in the southern zones, better
chance of organized convection with the primary threat damaging
winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Highly amplified upper flow makes for slow moving systems in the
short term, rather unusual for mid July. Omega style upper
ridge drifts slowly east from the Great Lakes with surface high
pressure just ahead over NY and PA. This will bring dry weather
with slightly below normal temperatures into Friday. After the
old system moves out this evening, forecast has very little
chance for rain through the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
400 AM Update

Not much change to the extended period. Still looking mainly dry
Friday and Saturday, with slightly above normal temperatures.
Then, turning wet and unsettled with showers and t'storms likely
Sunday, Monday and into next Tuesday as a slow moving upper
level low moves into the Northeast from the Ohio Valley. With
the clouds, showers and t'storms around temperatures will hold
in the mid-70s to lower 80s with increasing humidity. Updated
the forecast to reflect the latest trends in the available
guidance.

     Previous Discussion Below...

Friday through Saturday:

Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Highs
Friday will be back into the mid to upper 80's. Bumped the high
temperatures upward a bit on Friday given 925 mb temperatures
modeled around 21-23C. Overall, the pattern continues to slow
slightly leading to a higher probability of dry weather through
Saturday but some high clouds should be increasing during the
day. Could see an isolated shower or two across the far western
portion of the forecast area late on Saturday. High temperatures
remain in the 80s for most locations.

Saturday night through Monday:

The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC runs and a fair cluster of ensemble
members from those models actually have this trough become
neutral to negatively tilted by Sunday which would raise the
possibility for development of a coastal low in addition to the
upper level low over the Ohio Valley. Another question is if the
low forming along the coast will have any tropical
characteristics. Right now model tracks of any coastal low are
generally up the Mid-Atlantic coast in the Sunday and Monday
timeframe with several members showing a left turn into our
region as the ECMWF 12Z 7/16. Still a lot of model runs to sort
the details for next weekend. Clouds and rain should knock
highs down closer to 80 with muggy lows in the 60's each day.
This forecast undercut the blended guidance by a couple of
degrees each day with the highs.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...

Short term models show yet another batch of convection pushing
through the NY terminals this morning, and a bit later at AVP.
This should bring brief thunderstorms and MVFR restrictions due
mainly to heavy rain. Slow cl;earing will begin after that, but
the actual cold front will wait until later. A few storms could
from along the front late in the day, most likely affecting AVP.
General VFR conditions expected from the afternoon through the
end of the period.

Outlook...

Wednesday through Saturday...Mainly VFR. Maybe restrictions in
showers and thunderstorms late Saturday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...MJM/MWG
AVIATION...BJT/DGM
Hazardous weather outlook, Jul 17, 2:24 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 AM EDT Tue Jul 17 2018

NYZ046-057-062-PAZ040-043-044-047-048-072-180730-
Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
324 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms this morning and early afternoon could contain strong,
gusty winds resulting in isolated damage and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-180730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-
324 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 8:52 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
952 AM EDT TUE JUL 17 2018

PAZ044-047-072-171445-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
952 AM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL LACKAWANNA...
SOUTHWESTERN WAYNE AND LUZERNE COUNTIES UNTIL 1045 AM EDT...

At 950 AM EDT, strong thunderstorms were located along a line
extending from near Jamison City, to near Rohrsburg, to Buckhorn.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Archbald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief downpours of heavy rain are also occurring with these storms,
and may lead to minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4114 7623 4114 7628 4120 7632 4137 7629
      4138 7601 4142 7585 4144 7583 4150 7543
      4124 7544 4122 7554 4112 7563 4113 7568
      4109 7577 4105 7577 4101 7574 4098 7582
      4098 7622
TIME...MOT...LOC 1350Z 263DEG 31KT 4130 7633 4116 7637 4104 7650

DAB
Special weather statement, Jul 17, 9:44 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1044 AM EDT TUE JUL 17 2018

PAZ044-047-072-171530-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
1044 AM EDT TUE JUL 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...SOUTHWESTERN WAYNE AND EASTERN LUZERNE COUNTIES UNTIL
1130 AM EDT...

At 1043 AM EDT, strong thunderstorms were located along a line
extending from Luzerne, to Fairview Heights, to near Drums.
Movement was east at 35 mph.

Strong wind gusts will be possible with these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief downpours of heavy rain are also occurring with these storms,
and may lead to minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4099 7608 4116 7597 4136 7600 4149 7526
      4137 7526 4137 7535 4134 7535 4133 7531
      4125 7534 4124 7537 4122 7554 4112 7563
      4113 7568 4109 7577 4105 7577 4101 7574
      4097 7585
TIME...MOT...LOC 1443Z 269DEG 29KT 4129 7592 4116 7590 4106 7597

DAB

The radar

The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 17, 10:03 AM EST
Where
Luzerne County, 0.52 mi E of Boulevard Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.250, -75.820

Strong thunderstorm winds knocked down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776144.